Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 24, 2008, 5:30 PM CDT for Freeborn County, Minnesota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2008, 5:30 PM CDT (22:30 UTC)
- Expired
- Apr 24, 2008, 6:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 5:39 PM CDT | HAIL 0.75 | Alden, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 242231 SVRMPX MNC047-242330- /O.NEW.KMPX.SV.W.0001.080424T2230Z-080424T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 530 PM CDT THU APR 24 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA... * UNTIL 630 PM CDT * AT 527 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 14 MILES WEST OF ALBERT LEA...OR ABOUT 15 MILES SOUTHEAST OF MINNESOTA LAKE...AND MOVING EAST AT 37 MPH. * LOCATIONS IMPACTED INCLUDE... ALBERT LEA... GLENVILLE... HAYWARD... ALDEN... CONGER... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 4382 9305 4351 9306 4351 9365 4381 9364 TIME...MOT...LOC 2230Z 269DEG 32KT 4366 9361 $$
1 follow-up statement
000 WWUS53 KMPX 242247 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 545 PM CDT THU APR 24 2008 MNC047-242330- /O.CON.KMPX.SV.W.0001.000000T0000Z-080424T2330Z/ FREEBORN MN- 545 PM CDT THU APR 24 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR FREEBORN COUNTY... AT 539 PM CDT...PENNY SIZE HAIL WAS REPORTED IN ALDEN WITH THIS STORM. AT 540 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF CONGER...OR ABOUT 12 MILES NORTHWEST OF GLENVILLE...AND MOVING EAST AT 37 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE MANSFIELD...TWIN LAKES... MYRTLE...MANCHESTER...HOLLANDALE...HAYWARD...HARTLAND...GLENVILLE... FREEBORN AND ALBERT LEA. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 4382 9305 4351 9306 4351 9365 4381 9364 TIME...MOT...LOC 2245Z 269DEG 32KT 4366 9343 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:00 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 24, 4:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 400 PM CDT THU APR 24 2008 .DISCUSSION... PRETTY MUCH STEADY AS SHE GOES CONCERNING THE EVOLUTION OF THE INVERTED TROUGH OVER OUR REGION AS DISCUSSED DURING THE PAST 24 HOURS. GFS40 HANDLED THE LACK OF MOISTURE DURING MUCH OF THE OVERNIGHT ALMOST TO A T...SO THIS WILL BE THE MODEL OF CHOICE GOING FORWARD FOR THIS FORECAST PACKAGE. DRY SLOT SEEN ON IR SATELLITE AT THE MOMENT ACROSS MUCH OF THE EASTERN THIRD OF MN....WITH CONVECTIVE SHIELD OVER MUCH OF THE SOUTHWESTERN THIRD. MUCH OF THIS ACTIVITY HAS BEEN IN THE FORM OF SHOWERS...BUT SOME ISOLATED THUNDERSTORMS SHOULD STILL BE ANTICPATED...WITH 850 LIS REMAINING IN THE ZERO TO -3 VARIETY PRIOR TO 06Z...ESPECIALLY SE OF A CAMBRIDGE TO FAIRMONT LINE. JUST GOT A REPORT FROM ST JAMES WITH JUST OVER AN INCH OF RAINFALL DURING THE PAST FEW HOURS. EXPECT MAINLY ANOTHER ONE QUARTER TO ANOTHER THREE QUARTERS OF AN INCH OF ADDITIONAL MOISTURE PRIOR TO DAWN...OVER MOST LOCALES. USED THE 305K SURFACE AND THETA E ADVECTION FOR INITIAL PLACEMENT OF PRECIPITATION TRENDS TONIGHT ACROSS THE FA. BOTH POINTING TO BEST POPS ACROSS EASTERN HALF OF MN CWA AND WI COUNTIES TONIGHT. A VERY STRONG 250MB DIVERGENCE COUPLET ALSO IS OBSERVED OVER MUCH OF THIS REGION FROM 00-08Z. PARENT SURFACE CYLCONE ABOVE NW KS WILL RIDE THE INVERTED TROF RAILS AND ENTER THE SE PORTION OF MN BY SUNRISE ON THE MORROW. THIS WILL BE THE SECOND SURGE SO TO SPEAK IN RAINFALL PROPENSITIES ESPECIALLY ACROSS EASTERN MN AND WESTERN WI DURING THE DAYLIGHT HOURS ON FRIDAY. 50H TROF TO THE LEE OF THIS SYSTEM WILL DEEPEN INTO A CLOSED LOW INSTIGATING ANOTHER GOOD CHANCE OF PRECIPITATION OVER THE WEST CENTRAL MN BY THE LATE MORNING HOURS AND EXTENDING INTO EVENING HORUS. BY MIDNIGHT TOMORROW NIGHT 50H LOW WILL BE OBSERVED OVER NORTHEAST MN. && .AVIATION.../18Z TAF ISSUANCE/ OVERALL ITS A MISERABLE DAY FOR AVIATION OPERATIONS. WITH THE PASSING OF THE FIRST BATCH OF PRECIP...LO CIGS AND VIS REMAIN OVER MUCH OF THE FORECAST AREA. EXPECT CONDITIONS TO IMPROVE SLIGHTLY AS THE INSTABILITY ASSOCIATED WITH THE NEXT SYSTEM APPROACHES...BUT SHOWERS AND THUNDERSTORMS WILL FOLLOW QUICKLY. ONCE THE DISTURBED WEATHER PASSES OVERNIGHT LOWER LEVELS OF THE ATMOSPHERE WILL REMAIN SATURATED. EXPECT MVFR AND IFR CIGS TO PREVAIL WITH FOG AND MIST SETTING IN FOR SOME LOCATIONS. SURFACE WINDS WILL ALSO BE SWAPPING FROM SOUTHERLY TO NORTHERLY AS THIS NEXT SYSTEM COMES THROUGH...WITH THE GOOD NEWS BEING THAT GUSTS SHOULD DIE DOWN A BIT. LOW LEVEL TURBULENCE AND ICING WILL BE A CONCERN DURING THE FIRST HALF OF THE FORECAST PERIOD EVEN OUTSIDE OF AREAS OF CONVECTION. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && AJZ/TRH
Hazardous weather outlook, Apr 24, 11:14 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1114 AM CDT THU APR 24 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251615- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1114 AM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING ALONG AND SOUTHWEST OF THE MINNESOTA RIVER IN SOUTHWEST AND SOUTH CENTRAL MINNESOTA. IF ANY THUNDERSTORMS WERE TO BECOME SEVERE...PENNY TO QUARTER SIZE HAIL APPEARS THE PRIMARY THREAT. THERE MAY BE A FEW STRONGER STORMS ACROSS THE REMAINDER OF THE OUTLOOK AREA THIS AFTERNOON AND THIS EVENING CAPABLE OF PRODUCING SMALL HAIL. THE THUNDERSTORMS ARE IN RESPONSE TO AN EVOLVING LOW PRESSURE SYSTEM IN THE PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AS THE LOW PRESSURE CENTER DEEPENS AND MOVES TOWARDS THE REGION ON FRIDAY AND FRIDAY NIGHT...THUNDERSTORMS...HEAVY RAIN...SNOW...AND STRONG WINDS ARE ALL POSSIBLE OR LIKELY IN PARTS OF THE OUTLOOK AREA. SOME THUNDERSTORMS ARE EXPECTED DURING THE DAY FRIDAY IN FAR EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN. SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND SMALL HAIL. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE THROUGH FRIDAY NIGHT...THOUGH NO IMMEDIATE HYDROLOGIC CONCERNS ARE EXPECTED AT THIS TIME. THE SAME LOW PRESSURE SYSTEM MAY BRING A VERY LATE SEASON ACCUMULATING SNOWFALL IN WESTERN AND CENTRAL MINNESOTA DURING FRIDAY AFTERNOON AND NIGHT. UNCERTAINTIES REGARDING THE PRECIPITATION TYPE REMAIN...BUT THE BEST LIKELIHOOD OF SNOW ACCUMULATION WOULD BE NORTH AND WEST OF A MILACA TO MONTEVIDEO LINE. WINDY CONDITIONS ARE ALSO EXPECTED AREAWIDE ON FRIDAY AND FRIDAY NIGHT WITH GUSTS IN EXCESS OF 40 MPH EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED. TRH/MTF/JPR
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.